North Dakota, 2024

Damaging Winds in North Dakota, September 12, 2024

September 12, 2024 · NWS BIS · 3 events in 2 counties and zones

A cold front moved into western North Dakota, which led to thunderstorm development during the evening hours. Some of the storms became severe, producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moved into western North Dakota, which led to thunderstorm development during the evening hours. Some of the storms became severe, producing damaging wind gusts. The strongest wind gusts, which occurred in Hettinger County north of Burt, were estimated at 80 mph. These wind gusts caused significant damage to a pole barn roof, calf shelter, wind break panels, and a water tank.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 12, 4:56 PM MST, 6 minutes earlier. Its key messages:

  • Isolated to numerous severe thunderstorms are possible late this afternoon and into the evening across western North Dakota. Wind gusts to 75 mph and hail to the size of ping pong balls are the main threats.
  • Critical fire weather conditions remain possible through the rest of the afternoon and into the early evening across much of southwest and portions of south central North Dakota.
  • Very windy conditions continue this afternoon and into the evening. Winds will be out of the southeast with sustained values up to 35 mph and gusts to 50 mph.
Area forecast discussion, Sep 12, 4:56 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
656 PM CDT Thu Sep 12 2024

.KEY MESSAGES...

- Isolated to numerous severe thunderstorms are possible late
  this afternoon and into the evening across western North
  Dakota. Wind gusts to 75 mph and hail to the size of ping
  pong balls are the main threats.

- Critical fire weather conditions remain possible through the
  rest of the afternoon and into the early evening across much
  of southwest and portions of south central North Dakota.

- Very windy conditions continue this afternoon and into the
  evening. Winds will be out of the southeast with sustained
  values up to 35 mph and gusts to 50 mph.

&&

.UPDATE Issued at 604 PM CDT Thu Sep 12 2024

The Storm Prediction Center has issued a Severe Thunderstorm
Watch for western North Dakota, in effect until 11 PM CDT. At 6
PM CDT, convection was increasing along an inverted surface
trough from near Bowman and Hettinger to New Town and Stanley.
Most of this initial activity is displaced slightly to the east
of very strong effective bulk shear, but the strongest shear is
forecast to expand eastward over time. The main concern
continues to be the potential for significant damaging winds,
with a few isolated instances of 80 to 85 mph gusts possible.

&&

.DISCUSSION...
Issued at 226 PM CDT Thu Sep 12 2024

A broad upper level trough draped over the western CONUS will the
the main driver of the weather pattern across the northern Plains
for the next several days. Mid to upper level flow will become
nearly meridional through the rest of the day as the trough axis
nudges closer and a surface low continues to organize over eastern
Montana. A west to east surface warm front has lifted north across
the state, now parked over the southern Canadian Prairies, and is
responsible for some mid to high clouds currently located over the
central and northwest. A cold front extends south from the low
across eastern Montana and this boundary will be a focus for shower
and thunderstorm development today and tonight as it slowly moves
east into the Dakotas. In fact, as of early this afternoon we are
already starting to see some scattered showers and isolated
thunderstorms in and around this boundary near the Montana/North
Dakota border. Additionally, we are starting to see thunderstorm
development over the higher terrain across portions of southeast
Montana and northeast Wyoming (in the vicinity of the Bighorns).
While we could see a few stronger storms along the cold front, this
activity behind the front may end up being the larger severe threat
late this afternoon and into the evening.

The storms currently over the higher terrain to our west will likely
be elevated in nature through most of the afternoon, but could
become a bit more surface based as they approach our western border
late this afternoon or early evening. As this activity moves in, we
will generally see a low CAPE (MLCAPE up to 1000 J/kg), high shear
(deep layer shear up to 55 knots) environment across the far west.
The approaching trough will also cool mid-level temperatures,
leading to steep lapse rates in the low to mid levels. Given
the parameter space, a couple of supercells or fast moving
bowing structures will likely develop across eastern Montana and
move into western North Dakota in the 22z to 00z time frame.
Given the forecast shear, dry lower levels (inverted V
soundings), and strong flow aloft, damaging winds appear to be
the greatest threat with the strongest storms, potentially up to
75 mph. That being said, CAMs remain insistent that some of
these storms could be strongly rotating so hail up to the size
of ping pong balls will also be possible. If instability were
forecast to be a bit stronger, larger hail would be a greater
concern. Additionally, strong low level shear could suggest at
least a low chance of a tornado across the far west, but this
threat will be limited by the weaker instability and relatively
dry lower levels. Instability will decrease with eastern extent
so the severe weather threat will likely decrease around or
after 04z or 05z. Showers and storms will continue to move east
across the state overnight, but in a decaying phase.

Non-thunderstorm winds continue to increase across western and
central North Dakota this afternoon so the Wind Advisory still looks
to be in good shape through the evening. We are still expecting
sustained values up to 35 mph and gusts to 50 mph. On a similar
note, the Red Flag Warning will also remain unchanged as
afternoon humidity continues to drop across the southwest and
portions of the south central. Scattered showers and isolated
thunderstorms have nudged into the far west so this factor
(along with increasing cloud cover) could limit the fire weather
concerns over a few locations but there should be enough strong
wind/low humidity overlap for critical fire weather conditions
across much of the warning area. It is also a bit uncertain how
much rain is actually making it to the surface across the
southwest given the dry lower levels and high cloud bases.

For Friday, showers and storms should be ongoing in the morning,
likely east of the Highway 83 corridor. We could see some
strengthening in the late morning or afternoon hours across the
James River Valley. The RAP is currently forecasting elevated
instability in the 500 to 1000 J/kg here with deep layer shear
around 40 to 45 knots. So, while widespread severe weather is not
expected Friday afternoon, a stronger storm is not out of the
question before they move off into the Grand Forks forecast area.
Friday will also be cooler behind the front with highs expected to
range from the lower 70s northwest to the lower 80s southeast.

We dry out overnight Friday and Saturday, but low precipitation
chances return Saturday night across portions of the central and
east as we remain in mean southwest flow aloft. For most of the day
on Saturday, we will see plenty of sunshine and generally light
winds out of the south. Highs will be a bit warmer than on Friday,
ranging from the mid to upper 70s north, to the low to mid 80s
south. More weak waves will move through Sunday night and Monday
night, while most ensemble systems have a stronger wave moving
through in the Tuesday through Wednesday time frame. While it is
still a ways out, CSU Machine Learning guidance is suggesting low
chances for severe weather across the region in the Monday through
Wednesday time frame.

Highs will be back into the 80s state-wide on Sunday and into the
beginning of the work week with a potential cool down mid to late
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 656 PM CDT Thu Sep 12 2024

Severe thunderstorms are possible across western North Dakota this
evening. The main concern is significant damaging winds, with gusts
possibly approaching 60-70 kts. Large hail is also possible, but the
probability of these higher impacts at any given terminal is low.
Medium to high chances for showers and storms will slowly shift
eastward across the state overnight into Friday, but the potential
for severe weather will become much lower. Outside of storms,
southeast winds will remain strong across central and eastern North
Dakota this evening and slightly diminish overnight. Friday will not
be as windy, but southwest winds could gust to 30-35 kts in
northwest North Dakota in the afternoon. Low level wind shear will
be a concern for a few hours from KMOT to KBIS later this evening,
and for a much longer period of time at KJMS and surrounding areas
overnight into Friday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CDT /11 PM MDT/ tonight for
NDZ010>013-018>023-025-033>037-041-042-044>048-050-051.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NDZ018>020-032>034-040>045.

&&

UPDATE...Hollan
DISCUSSION...ZH
AVIATION...Hollan
Hazardous weather outlook, Sep 12, 3:58 PM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
558 PM CDT Thu Sep 12 2024

NDZ001-002-009-017-031-132300-
Divide-Burke-Williams-McKenzie-Golden Valley-
558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm watch is in effect until 11 PM CDT. See
www.weather.gov/bis for details

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Call reports to the NWS in Bismarck at 701-223-4582 or post them
to our social media pages.

NDZ032-040-043-132300-
Billings-Slope-Bowman-
458 PM MDT Thu Sep 12 2024

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM MDT. A Red
Flag Warning is also in effect until 7 PM MDT. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Call reports to the NWS in Bismarck at 701-223-4582 or post them
to our social media pages.

NDZ018-033-041-044-132300-
Dunn-Stark-Hettinger-Adams-
558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM MDT. A Red
Flag Warning is in effect until 7 PM MDT. A Wind Advisory is in
effect until 11 PM MDT. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Call reports to the NWS in Bismarck at 701-223-4582 or post them
to our social media pages.

NDZ019-020-034-042-045-132300-
Mercer-Oliver-Morton-Grant-Sioux-
558 PM CDT Thu Sep 12 2024 /458 PM MDT Thu Sep 12 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

A Red Flag Warning is in effect until 8 PM CDT. A Wind Advisory is
also in effect until midnight CDT. See weather.gov/bis for
details.

There is a chance of thunderstorms tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ010-132300-
Mountrail-
558 PM CDT Thu Sep 12 2024

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 11 PM CDT. A Wind
Advisory is also in effect until midnight CDT. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Call reports to the NWS in Bismarck at 701-223-4582 or post them
to our social media pages.

NDZ011>013-021>023-025-035>037-046>048-050-051-132300-
Ward-McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
558 PM CDT Thu Sep 12 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A Wind Advisory is in effect until midnight CDT. See
weather.gov/bis for details.

There is a chance of thunderstorms tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-132300-
Renville-Bottineau-Rolette-
558 PM CDT Thu Sep 12 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Special weather statement, Sep 12, 4:17 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT Thu Sep 12 2024

NDZ010-011-021-122345-
Mountrail ND-Ward ND-McLean ND-
617 PM CDT Thu Sep 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WARD...NORTHWESTERN
MCLEAN AND EASTERN MOUNTRAIL COUNTIES THROUGH 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parshall, or 23 miles southeast of Stanley, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanley, New Town, Parshall, Plaza, Palermo, Van Hook Park,
Blaisdell, Belden, Tagus, Parshall Bay Recreation Area, and Fort
Berthold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.

&&

LAT...LON 4779 10201 4785 10252 4847 10249 4838 10175
TIME...MOT...LOC 2317Z 202DEG 33KT 4800 10219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JONES
Special weather statement, Sep 12, 4:49 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
649 PM CDT Thu Sep 12 2024

NDZ003-010-011-130015-
Mountrail ND-Ward ND-Renville ND-
649 PM CDT Thu Sep 12 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WARD...SOUTHWESTERN
RENVILLE AND EASTERN MOUNTRAIL COUNTIES THROUGH 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Blaisdell to near Plaza.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kenmare, Parshall, Plaza, Palermo, Donnybrook, Blaisdell, Coulee,
Tolley, Tagus, and Hartland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.

&&

LAT...LON 4877 10178 4809 10173 4788 10222 4855 10226
      4855 10223 4867 10223
TIME...MOT...LOC 2349Z 202DEG 31KT 4839 10210 4799 10202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JONES
Special weather statement, Sep 12, 4:52 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 PM MDT Thu Sep 12 2024

NDZ033-041-130015-
Hettinger ND-Stark ND-
552 PM MDT Thu Sep 12 2024

...A STRONG THUNDERSTORM WILL IMPACT HETTINGER AND CENTRAL STARK
COUNTIES THROUGH 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Regent, or 28 miles south of Dickinson, moving
north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dickinson, Mott, New England, Richardton, Gladstone, Regent, Taylor,
Havelock, Schefield, Lefor, and Dickinson Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

&&

LAT...LON 4627 10250 4628 10250 4628 10276 4629 10290
      4693 10288 4692 10221 4625 10224
TIME...MOT...LOC 2351Z 185DEG 39KT 4649 10264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JONES

The radar

The Bismarck radar (KBIS), 126 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hettinger

When
September 12, 5:02 PM MST to 5:06 PM MST
Where
Hettinger County, 14 mi NNE of Regent
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.590, -102.390

Thunderstorm Wind, Hettinger

When
September 12, 5:45 PM MST to 5:49 PM MST
Where
Hettinger County, 14.51 mi N of Burt
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
46.580, -102.150

A significant portion of a pole barn roof was lifted and folded back. A calf shelter was destroyed, wind bread panels were scattered, and a one-thousand gallon water tank blew over and rolled.

Thunderstorm Wind, Morton

When
September 12, 7:01 PM CST to 7:04 PM CST
Where
Morton County, 6.97 mi S of Hebron
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.800, -102.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215375, 1215376, 1215377.